Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 12, NWS Gaylord, MI

July 10, 2009Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 10, 2009, 11:48 PM EDT for Mackinac County, Michigan. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2009, 11:48 PM EDT (03:48 UTC)
Expired
Jul 11, 2009, 12:30 AM EDT
In force
42 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

County Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 126 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 3.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 110348
SVRAPX
MIC097-110430-
/O.NEW.KAPX.SV.W.0012.090711T0348Z-090711T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1148 PM EDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MACKINAC COUNTY IN EASTERN UPPER MICHIGAN...

* UNTIL 1230 AM EDT

* AT 1146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS   
  STORM WAS LOCATED NEAR GARNET...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EPOUFETTE...
  BREVORT...
  MORAN...
  EAST LAKE...
  ALLENVILLE...
  HESSEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4618 8512 4616 8511 4615 8438 4591 8442
      4592 8445 4597 8443 4598 8450 4596 8453
      4602 8455 4605 8465 4597 8468 4595 8473
      4592 8471 4595 8496 4600 8501 4604 8514
      4603 8521 4609 8532 4608 8538 4619 8538
TIME...MOT...LOC 0348Z 276DEG 38KT 4609 8525

$$



JZ
4 follow-up statements
000 
WWUS34 KAPX 110358
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1158 PM EDT FRI JUL 10 2009

MIC097-110430-
/O.CON.KAPX.SV.W.0012.000000T0000Z-090711T0430Z/
MACKINAC MI-
1158 PM EDT FRI JUL 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR MACKINAC COUNTY...

AT 1157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL. THIS STORM WAS LOCATED NEAR EPOUFETTE...OR 23 MILES
NORTHWEST OF SAINT IGNACE...MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BREVORT...
  MORAN...
  EAST LAKE...
  ALLENVILLE...
  HESSEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4618 8512 4616 8511 4615 8438 4591 8442
      4592 8445 4597 8443 4598 8450 4596 8453
      4602 8455 4605 8465 4603 8468 4597 8468
      4595 8473 4592 8471 4595 8496 4600 8501
      4605 8517 4603 8521 4618 8523
TIME...MOT...LOC 0358Z 279DEG 34KT 4607 8510

$$



JZ
000 
WWUS34 KAPX 110411
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1211 AM EDT SAT JUL 11 2009

MIC097-110430-
/O.CON.KAPX.SV.W.0012.000000T0000Z-090711T0430Z/
MACKINAC MI-
1211 AM EDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR MACKINAC COUNTY...

AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR EAST LAKE...OR 15 MILES NORTHWEST OF ST. IGNACE...MOVING
EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST MARTIN BAY AROUND 1230 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4603 8509 4616 8501 4615 8438 4591 8442
      4592 8445 4597 8443 4598 8450 4596 8453
      4602 8455 4605 8465 4603 8468 4597 8468
      4595 8473 4592 8471 4595 8496 4600 8501
TIME...MOT...LOC 0411Z 279DEG 38KT 4605 8489

$$



JZ
000 
WWUS34 KAPX 110419
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1219 AM EDT SAT JUL 11 2009

MIC097-110430-
/O.CON.KAPX.SV.W.0012.000000T0000Z-090711T0430Z/
MACKINAC MI-
1219 AM EDT SAT JUL 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT
FOR MACKINAC COUNTY...

AT 1218 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ALLENVILLE...OR 11 MILES NORTH OF ST. IGNACE...MOVING EAST AT 45
MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST MARTIN BAY BY 1230 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4600 8499 4616 8484 4615 8438 4591 8442
      4592 8445 4597 8443 4598 8450 4596 8453
      4602 8455 4605 8465 4603 8468 4597 8468
      4595 8473 4592 8471 4595 8496
TIME...MOT...LOC 0419Z 279DEG 40KT 4603 8475

$$



JZ
000 
WWUS34 KAPX 110430
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1230 AM EDT SAT JUL 11 2009

MIC097-110439-
/O.EXP.KAPX.SV.W.0012.000000T0000Z-090711T0430Z/
MACKINAC MI-
1230 AM EDT SAT JUL 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR MACKINAC COUNTY WILL EXPIRE AT
1230 AM EDT...

AT 1229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAD WEAKENED 
SOMEWHAT AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED 
TO EXPIRE.

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE STRAITS 
AREA AND EASTERN UPPER MICHIGAN THROUGH 130 AM. THESE STORMS WILL 
PRODUCE HEAVY RAIN AND BRIEF GUSTY WINDS IN SPOTS. STAY TUNED TO 
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4600 8499 4616 8484 4615 8438 4591 8442
      4592 8445 4597 8443 4598 8450 4596 8453
      4602 8455 4605 8465 4603 8468 4597 8468
      4595 8473 4592 8471 4595 8496
TIME...MOT...LOC 0429Z 279DEG 40KT 4601 8459

$$



JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:49 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 10, 9:49 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
949 PM EDT FRI JUL 10 2009

.SYNOPSIS.../ISSUED AT 354 PM/

SOUTHWESTERLY FLOW...AHEAD OF A SLOW MOVING COOL FRONT...HAS USHERED
WARMER AND A BIT MORE HUMID AIR INTO NORTHERN MICHIGAN. THIS WILL
PROVIDE SOME FUEL TO KICK OFF A FEW SHOWERS AND THUNDERSTORMS FOR
THE AREA TONIGHT...THE BEST CHANCE BEING WHEN THE ACTUAL FRONT
ENTERS THE AREA DURING THE OVERNIGHT PERIOD. DRIER AND SLIGHTLY
COOLER AIR WILL ARRIVE FOR SATURDAY AND SUNDAY ALONG WITH HIGH
PRESSURE...PROVIDING PLEASANT WEATHER FOR THE SECOND PART OF THE
WEEKEND.

BERGER

&&

.SHORT TERM.../ISSUED AT 949 PM/...TONIGHT

ANALYSIS TIME HAS BEEN SOMEWHAT CURTAILED THIS EVENING...THANKS TO
ONGOING DEEP CONVECTION IN UPPER MI. 00Z APX OBSERVED SOUNDING HAD
ALMOST 1400J/KG OF MLCAPE...THOUGH WITH A WEAK CAP AT 640MB. THIS
CAP WILL CONTINUE TO WEAKEN AS BETTER UPPER FORCING ARRIVES FROM
UPSTREAM (A PAIR OF SHORTWAVES...AND FAVORABLE JET SUPPORT). AREA
RADARS SHOW AN INTENSIFYING BAND OF SHOWERS AND EMBEDDED STORMS FROM
CENTRAL UPPER MI BACK TO CENTRAL MN. CELLS ARE ALSO DEVELOPING
BETWEEN GRB AND MSP.

POP/WX/SKY GRIDS HAVE BEEN TWEAKED PERIODICALLY THIS EVENING...TO
INCREASE POPS IN THE NORTH...AND SLOW DOWN ONSET OF PRECIP IN THE
SOUTH. THOUGH IT/S NOT GOING TO RAIN ALL NIGHT ANYWHERE (AND MANY
FOLKS WILL SEE RELATIVELY LITTLE RAINFALL)...THE CONCEPT THAT MOST
PLACES IN NORTHERN MI WILL GET WET AT SOME POINT STILL MAKES SENSE.
WILL CONTINUE TO REFINE PRECIP TIMING.

SVR POTENTIAL IS MARGINAL. RATHER DOUBT WE WILL SEE A REPEAT OF THE
IMPRESSIVE SUPERCELL THAT FORMED OFF OF GD MARAIS EARLIER THIS
EVENING. STILL...THERE CONTINUE TO BE SOME STRONGER CELLS UP IN
CHIPPEWA CO. MUCAPES PROGGED TO REMAIN AROUND OR JUST ABOVE 1K J/KG.
COMBINED WITH VERY RESPECTABLE 0-6KM BULK SHEAR AROUND 50KT...BUT
CONVECTION BEING ELEVATED...SUGGESTS AN ISOLATED WIND/HAIL THREAT.
WE/LL HAVE TO SEE IF THE ACTIVITY W OF GRB CAN BECOME WELL ORGANIZED.

JZ

&&

.LONG TERM.../ISSUED AT 354 PM/...SATURDAY AND BEYOND

CONTINUED BELOW NORMAL TEMPERATURES WITH LITTLE PRECIPITATION
EXPECTED OVER THE NEXT SEVERAL DAYS. THE MAIN LONG TERM FORECAST
CONCERN REVOLVES AROUND POSSIBLE SMALL CRAFT CONDITIONS SATURDAY
THEN POPS DURING THE MIDDLE OF NEXT WEEK.

SATURDAY...COLD FRONT PUSHES OFF TO OUR EAST. WEAK COLD ADVECTION
BEHIND THE FRONT WITH SUBSIDENCE KICKING IN. THIS WILL LEAD TO
BREEZY BUT STILL MILD CONDITIONS. WITH EXCELLENT MIXING...SURFACE
DEWPOINTS ARE EXPECTED TO FALL OFF INTO THE UPPER 30S AND 40S
LEADING TO MINIMUM RELATIVE HUMIDITIES IN THE 30 TO 35 PERCENT
RANGE. OTHERWISE...ANY LINGERING CLOUDS TO START THE DAY WILL
DISSIPATE LEADING TO MOSTLY SUNNY CONDITIONS. HIGHS RANGING FROM THE
LOWER 70S NORTH TO THE UPPER 70S SOUTHEAST.

SATURDAY NIGHT...MAINLY CLEAR SKIES WITH DIMINISHING WINDS AS
SURFACE HIGH PRESSURE NOSES IN LEADING TO LOWS IN THE CHILLY MIDDLE
40S TO LOWER 50S.

SUNDAY THROUGH TUESDAY...UPPER LEVEL TROUGH SETS UP ACROSS EASTERN
CANADA LEAVING THE WESTERN GREAT LAKES IN A RELATIVELY COOL (BY MID
JULY STANDARDS) NORTHWEST FLOW ALOFT. HEIGHTS WILL TEND TO RISE BY
TUESDAY LEADING TO SLIGHTLY WARMER TEMPS. NO PRECIPITATION EXPECTED
DURING THIS TIME WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE MIDDLE
40S TO THE LOWER 50S.

WEDNESDAY THROUGH FRIDAY...ANOTHER TROUGH SCRAPS THE REGION LEADING
TO CHANCE POPS WED/WED NIGHT. SLOWLY RISING HEIGHTS FOR THE
REMAINDER OF THE FORECAST WITH HIGHS REMAINING MAINLY IN THE 70S.

SULLIVAN

&&

.MARINE.../ISSUED AT 354 PM/

WINDS SUBSIDE SOME TONIGHT BEFORE COLD FRONT ARRIVES EARLY SATURDAY
MORNING. NOT A TON OF COOLING BEHIND THE FRONT...BUT SEE A
TRANSITION BACK TO NEUTRAL STABILITY. LOW LEVEL WINDS INCREASE TO 10
TO 20 KNOTS WITH HIGHER GUSTS. FEEL THAT ST MARYS AND PRESQUE ISLE
CONTINUE TO BE GOOD BETS FOR SMALL CRAFT ADVISORIES SATURDAY
AFTERNOON/EVENING BUT LET THE MIDNIGHT SHIFT MAKE THE FINAL CALL.
WINDS SUBSIDE SUNDAY INTO MONDAY.

AJS

&&

.AVIATION.../ISSUED AT 740 PM/...VALID FOR 00Z TAFS

PRIMARILY VFR. REMAINS A TOUGH CALL AS TO WHERE/WHEN/IF RAIN FALLS
TONIGHT. NOTHING GOING ON NOW THAT WILL IMPACT THE TAF SITES...BUT
SUPPORT FOR PRECIP DOES COME TOGETHER OVER THE AREA LATER ON. WILL
IT BE ENOUGH? UPSTREAM TRENDS SUGGEST THE BEST CHANCE FOR RAIN MAY
BE ALONG A PLN/APN AXIS...AND HAVE GIVEN THEM A BETTER CHANCE FOR
RAIN. ANY THUNDERSTORM COULD PRODUCE MVFR OR WORSE CONDITIONS
BRIEFLY...BUT NOT ENOUGH CONFIDENCE IN THAT TO INCLUDE IN THE TAFS.
SOLID VFR SATURDAY WITH SOMEWHAT BLUSTERY NW WINDS.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jul 10, 10:15 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1015 PM EDT FRI JUL 10 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1015 PM EDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT ACROSS NORTHERN MICHIGAN.
MOST STORMS WILL NOT BE SEVERE. HOWEVER...AN ISOLATED STORM MAY
REACH SEVERE LEVELS...PRODUCING HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS ALL OF NORTHERN MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN
TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WEATHER DEEMED SIGNIFICANT
TONIGHT.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 12:09 AM EDTSpecial Marine WarningAPX111 min
Jul 11, 1:42 AM EDTSpecial Marine WarningAPX33 min
Jul 11, 3:30 AM EDTLakeshore Flood StatementAPXAntrim, Benzie, Emmet, Leelanau, Manistee20 hr
Jul 11, 3:30 AM EDTSmall Craft AdvisoryAPX19 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.